MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0204
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 08/31/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Thromboembolic events are included as possible complications in the instructions for use (ifu) for the penumbra smart coil system.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2023-00441, 2.3005168196-2023-00442.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the m2 branch of the middle cerebral artery (mca) using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician advanced the smart coil using a microcatheter into the target vessel and attempted to detach the smart coil using the handle; however, the smart coil failed to detach.The physician attempted to manually detach the smart coil; however, it would still not detach.Therefore, the physician decided to remove the smart coil.While retracting, the smart coil unintentionally detached within the microcatheter.The physician then used a microwave to advance the smart coil out of the microcatheter and into the target vessel.Next, the physician placed two smart coils in the target location successfully.The physician then advanced a fourth smart coil to the target vessel and attempted to detach the smart coil using the handle; however, the smart coil failed to detach.The physician attempted to manually detach the smart coil; however, it would not detach.While retracting the smart coil, the smart coil unintentionally detached within the microcatheter.The physician used the microwire to push the detached smart coil into the target location.It was reported that the same issue occurred with the fifth smart coil.After the coils were placed, the physician noticed a thrombus in the m3, m4 branch of the mca.A thrombectomy procedure was attempted; however, the non-penumbra catheter was unable to reach the thrombus.Therefore, the patient was treated with tpa.Later, bleeding was noticed at the site.The procedure was considered completed and the patient was transferred to the icu.The physician attributes the thrombus to the smart coils.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the m2 branch of the middle cerebral artery (mca) using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician advanced the smart coil using a microcatheter into the target vessel and attempted to detach the smart coil using the handle; however, the smart coil failed to detach.The physician attempted to manually detach the smart coil; however, it would still not detach.Therefore, the physician decided to remove the smart coil.While retracting, the smart coil unintentionally detached within the microcatheter.The physician then used a microwire to advance the smart coil out of the microcatheter and into the target vessel.Next, the physician placed two smart coils in the target location successfully.The physician then advanced a fourth smart coil to the target vessel and attempted to detach the smart coil using the handle; however, the smart coil failed to detach.The physician attempted to manually detach the smart coil; however, it would not detach.While retracting the smart coil, the smart coil unintentionally detached within the microcatheter.The physician used the microwire to push the detached smart coil into the target location.It was reported that the same issue occurred with the fifth smart coil.After the coils were placed, the physician noticed a thrombus in the m3, m4 branch of the mca.A thrombectomy procedure was attempted; however, the non-penumbra catheter was unable to reach the thrombus.Therefore, the patient was treated with tissue plasminogen activator (tpa).Later, bleeding was noticed at the m3 due to the tpa.The procedure was considered completed and the patient was transferred to the icu.The physician attributes the thrombus to the smart coils.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 10/24/2023: 1.Section b.Box 5.Describe event or problem.This report is associated with mfr report numbers: 1.3005168196-2023-00441, 2.3005168196-2023-00442.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17844125
Report Number3005168196-2023-00440
Device Sequence Number7183070
Product Code HCG
UDI-Device Identifier00814548015712
UDI-Public814548015712
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/22/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTHXSFT0204
Device Lot NumberF114116
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2023
Supplement Date Received by Manufacturer10/24/2023
Initial Report FDA Received Date09/29/2023
Supplement Report FDA Received Date11/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age79 YR
Patient SexMale
Date Report Sent to FDA01/01/2005